Hail, Monroe
- When
- July 1, 4:06 PM EST
- Where
- Monroe County, 0.69 mi S of South Rockwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -83.250
Severe thunderstorms south of Eight Mile Road produced both large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Severe thunderstorms south of Eight Mile Road produced both large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 1, 2:42 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 342 PM EDT SUN JUL 1 2012 .SHORT TERM...TONIGHT UPPER LEVEL DISTURBANCE TRACKING THROUGH SOUTHEAST MICHIGAN TOUCHED OFF A FEW SHOWERS THIS AFTERNOON...SUPPORTED BY STEEP MID LEVEL LAPSE RATES. FORTUNATELY...NO THUNDERSTORMS DUE TO THE LACK OF MOISTURE AND ELEVATED NATURE OF THE ACTIVITY. THE CLOUDS AND SHOWERS HAVE ALSO KEPT MAXES AT BAY...AROUND 90. STILL A SMALL WINDOW FOR SOME TEMP RECOVERY AND MORE IMPORTANTLY...SURFACE MOISTURE TO ADVECT IN FROM SOUTHWEST LOWER/NORTHERN INDIANA TO TRIGGER ISOLATED THUNDERSTORMS THROUGH EARLY EVENING...BUT IT IS DOUBTFUL AS WE GET IN THE SUBSIDENCE WAKE OF THE UPPER WAVE. EXPECTING THE IMPRESSIVE COMPLEX OVER CHICAGO EARLIER TO SKIRT SOUTH OF MICHIGAN BORDER AS WELL...AS THE INSTABILITY IS MUCH GREATER OVER THE OHIO VALLEY...AND THE MEAN FLOW SUPPORTS SOUTHEASTWARD PROPAGATION. TONIGHT LOOKS TO BE ANOTHER FAVORABLE RADIATING NIGHT UNDER MOSTLY CLEAR SKIES AS WE REMAIN IN THE GRASP OF THE DEPARTING SURFACE HIGH...AND FORESEE MINS CLOSE TO THIS MORNINGS (+1). && .LONG TERM... MONDAY THROUGH NEXT SUNDAY A STRENGTHENING LOW LEVEL JET OVER THE UPPER MIDWEST TONIGHT WILL BE THE MAIN FEATURE OF INTEREST IN SUPPORT OF PRECIPITATION CHANCES FOR SE MICHIGAN MONDAY. THE INCREASED SOUTHERLY FLOW WILL DEVELOP AS SURFACE CYCLOGENESIS OCCURS IN THE LEE OF THE ROCKIES THROUGH THE NORTHERN PLAINS. EVIDENCE OF THIS TODAY IN SURFACE ANALYSIS ADDS CONFIDENCE TO MODEL FORECASTS OF THE LARGER SCALE FEATURES DRIVING THE WARM AND MOIST ADVECTION PATTERN. AS USUAL, THE UNCERTAINTY LIES WITH THE TIMING AND LOCATION OF INITIATION OF POTENTIAL MCS ACTIVITY OVER THE UPPER MIDWEST. IN THAT REGARD, THE NAM LOOKS REASONABLE WITH THE OFFERING OF CONVECTION OVER SOUTHERN WISCONSIN IN THE 9-12Z PERIOD TONIGHT WHICH THEN HAS A CHANCE TO MOVE ALONG THE INSTABILITY GRADIENT INTO SE MICHIGAN BY MID MONDAY MORNING MAINLY SOUTH OF THE INTERSTATE 69 CORRIDOR. FOR POINTS FARTHER NORTH, CLOUDS ARE EXPECTED TO PRODUCE NO BETTER THAN PARTLY SUNNY CONDITIONS AS MOISTURE TRANSPORT RAMPS UP AROUND THE 700 MB LEVEL. THIS WILL KEEP MAX TEMPS IN CHECK COMPARED TO RECENT DAYS WITH 90 EXPECTED TO BE THE TOP END OF THE RANGE. NOCTURNAL MCS DEVELOPMENT IS EXPECTED TO BE FAVORED OVER THE NORTHERN GREAT LAKES BY MONDAY NIGHT WHERE THE LOW LEVEL JET AND MOISTURE TRANSPORT WILL BE MAXIMIZED CLOSER TO THE SURFACE LOW. SHOWER AND THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE OVER THE REST OF LOWER MICHIGAN THROUGH TUESDAY MORNING AS THE SURFACE WARM FRONT ORGANIZES AND MAKES A MOVE THROUGH THE AREA. MOISTURE TRANSPORT WILL NOT BE AS STRONG BUT WILL REMAIN CAPABLE OF ELEVATED DESTABILIZATION BEFORE USHERING THE WARM/HOT SECTOR INTO THE REGION BY AFTERNOON. WHILE MAX TEMPS WILL RETURN MORE SOLIDLY INTO THE 90S IN THIS AIR MASS, THE MAIN DIFFERENCE OVER THE LAST COUPLE OF DAYS WILL BE INCREASED HUMIDITY BY LATE IN THE DAY CARRIED IN BY DEEPER SOUTHWEST FLOW. THE LOW PRESSURE SYSTEM SHOWN TO PULL THE WARM FRONT THROUGH THE GREAT LAKES DURING TUESDAY NOW APPEARS TO HAVE A MORE SUBSTANTIAL COLD FRONT TRAILING THE SYSTEM. TODAY'S 12Z MODEL DATA IS IN BETTER AGREEMENT WITH THE DEPICTION OF THAT COLD FRONT BEING MORE CAPABLE OF MOVING INTO LOWER MICHIGAN WEDNESDAY BEFORE WASHING OUT IN FAVOR OF THE BUILD UPPER RIDGE. THE FRONTAL PASSAGE LOOKS TOO LATE TO IMPACT AFTERNOON TEMPERATURES, ESPECIALLY IN THE DETROIT AREA WHERE READINGS WILL ONCE AGAIN MAKE A RUN TOWARD THE MID 90S. WITH THE UPPER RIDGE FIRMLY IN PLACE, HOT AND HUMID CONDITIONS WILL PERSIST THURSDAY THROUGH FRIDAY. THE LATEST GLOBAL MODELS ARE THEN IN REASONABLE AGREEMENT ON THE PASSAGE OF A COLD FRONT THROUGH LOWER MICHIGAN DURING NEXT WEEKEND. TIMING DIFFERENCES AMONG THE INDIVIDUAL SOLUTIONS ARE TIED TO THE AMPLITUDE OF THE LONG WAVE PATTERN AFTER A NEW ROUND OF HEIGHT FALLS OCCURS OVER THE GULF OF ALASKA. THIS IS EXPECTED TO RESULT IN THE CURRENT WEST COAST TROUGH LIFTING THROUGH CENTRAL CANADA TO HUDSON BAY BY SATURDAY WITH THE LONG WAVE RIDGE RETROGRADING TOWARD THE ROCKIES. THE GFS IS AN OUTLIER WITH ITS HIGHER AMPLITUDE UPPER LEVEL PATTERN AND FASTER FRONTAL PASSAGE THROUGH THE GREAT LAKES SATURDAY BUT SUPPORT DOES EXIST FOR THE SOLUTION. IT HAS THE HISTORY OF THIS WEEKEND ON ITS SIDE ALONG WITH THE WEDNESDAY FRONTAL SYSTEM AS A GUIDE BOTH IN TERMS OF THE LONG WAVE PATTERN AND THE SOUTHWARD PROGRESS OF THE FRONT. && .MARINE... WEAK PRESSURE GRADIENT AND STABLE LOW LEVEL PROFILES WILL CONTINUE TO PROMOTE LIGHT WINDS AND LOW WAVES...WITH A PERIODIC CHANCE OF THUNDERSTORMS OVER THE COMING WEEK THE ONLY HAZARD. BEST CHANCE LOOKS TO BE ON TUESDAY. && .AVIATION...ISSUED 1238 PM EDT SUN JUL 1 2012 //DISCUSSION... BATCH OF MID CLOUDS WILL TRAVERSE THROUGH SOUTHEAST MICHIGAN THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCES MOVE THROUGH. LAND/WATER HEATING DIFFERENTIAL/LAKE BREEZE INTERACTION MAY PROVE SUFFICIENT TO GENERATE ISOLATED THUNDERSTORMS LATE TODAY...MAINLY ALONG/SOUTH OF M-59. ANY ACTIVITY WHICH DEVELOPS SHOULD DISSIPATE SHORTLY AFTER 00Z...WITH MOSTLY CLEAR-SCT SKIES RETURNING...ALONG WITH LIGHT WINDS. FOR DTW...MODERATE CONFIDENCE AN ISOLATED THUNDERSTORM WILL DEVELOP WITHIN THE DETROIT METRO AREA THIS AFTERNOON. ANY THUNDERSTORM WHICH DEVELOPS WILL BE CAPABLE OF PRODUCING WINDS 50+ MPH. //DTW THRESHOLD THREATS... * LOW CONFIDENCE THUNDERSTORMS WILL DIRECTLY IMPACT DTW 18-01Z. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...SF LONG TERM....BT MARINE.......SF AVIATION.....SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 305 PM EDT SUN JUL 1 2012 MIZ047>049-053>055-060>063-021000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR- 305 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ068>070-075-076-082-083-021000- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 305 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING...BUT THE WINDOW OF OPPORTUNITY CONTINUES TO DIMINISH. IF A THUNDERSTORM IS ABLE TO DEVELOP...SEVERE WEATHER IS POSSIBLE...WITH DAMAGING WIND GUSTS TO 60 MPH BEING THE BIGGEST HAZARD. STORM MOTION WILL BE SOUTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-021000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 305 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING OVER LAKE ST CLAIR AND LAKE ERIE...BUT THE WINDOW OF OPPORTUNITY CONTINUES TO DIMINISH. IF A THUNDERSTORM IS ABLE TO DEVELOP...SEVERE WEATHER IS POSSIBLE...WITH WIND GUSTS TO 50 KNOTS BEING THE BIGGEST HAZARD. STORM MOTION WILL BE SOUTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 504 PM EDT SUN JUL 1 2012 MIZ076-083-012200- MONROE-WAYNE- 504 PM EDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF DUNDEE TO FLAT ROCK...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... FLAT ROCK BY 520 PM EDT... GROSSE ILE BY 600 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. JVC
The Detroit radar (KDTX), 73 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Several trees and large tree limbs reported down.
Several large tree limbs reported down.
A tree was reported blown down.
A tree was reported down.
Hail damage to cars, including broken windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390879, 390880, 390881, 390882, 390883, 390884, 390885, 390922, 390886, 390887, 390888, 390889.